Print This Page

acetaminophen, aspirin, and caffeine

Pronunciation: ah SEET a MIN oh fen, ASP i rin, and KAF een

Brand: Anacin Advanced Headache Formula, Arthriten, Backaid IPF, Excedrin, Goodys Extra Strength, Goody's Headache Powders, Pain Reliever Plus, Pamprin Max, Uricalm Intensive

What is the most important information I should know about this medicine?

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye's syndrome, a serious and sometimes fatal condition in children.

Do not take more than the recommended dose. An acetaminophen overdose can damage your liver or cause death.

Call your doctor at once if you have nausea, upper stomach pain, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Aspirin may cause stomach or intestinal bleeding, which can be fatal. Call your doctor at once if you have symptoms such as bloody or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What is acetaminophen, aspirin, and caffeine?

Acetaminophen is a pain reliever and a fever reducer.

Aspirin is in a group of drugs called salicylates (sa-LIS-il-ATEs). It works by reducing substances in the body that cause pain, fever, and inflammation.

Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

Acetaminophen, aspirin, and caffeine is a combination medicine used to treat pain caused by tension headaches, migraine headaches, muscle aches, menstrual cramps, arthritis, toothaches, the common cold, or nasal congestion.

Do not use aspirin for heart or blood vessel conditions unless your doctor tells you to.

Acetaminophen, aspirin, and caffeine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking this medicine?

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye's syndrome, a serious and sometimes fatal condition in children.

You should not use this medicine if you are allergic to acetaminophen (Tylenol), aspirin, caffeine, or any NSAIDs (Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others).

Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking this medicine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;
  • asthma or seasonal allergies;
  • fever with a stiff neck;
  • stomach ulcer, stomach or intestinal bleeding, ulcerative colitis;
  • a bleeding or blood clotting disorder such as hemophilia;
  • kidney disease; or
  • if you use medicine to treat glaucoma or prevent blood clots.

If you take acetaminophen, aspirin, and caffeine to treat headache pain, seek medical attention if you have:

  • a headache so bad you have to lie down;
  • a headache that causes vomiting;
  • what feels like the worst headache you've ever had;
  • a headache that seems different from your usual headaches;
  • a headache every day;
  • a headache after coughing, bending, exercising, or head injury;
  • if you have never had migraines diagnosed by a doctor; or
  • if you are having your first headache after age 50.

Taking aspirin during late pregnancy may cause bleeding in the mother or the baby during delivery. Ask a doctor before using this medicine if you are pregnant.

This medicine can pass into breast milk and may harm a nursing baby. Ask a doctor before using this medicine if you are breast-feeding.

Do not give this medicine to anyone younger than 18 years old without medical advice.

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Never use more than the recommended dose. An overdose of acetaminophen can damage your liver or cause death.

Take with food or milk if the medicine upsets your stomach.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever lasting longer than 3 days, or any swelling or pain lasting longer than 10 days.

Overuse of migraine headache medicine (more than 10 days per month) can make headaches worse. Tell your doctor if the medicine seems to stop working as well in treating your migraine attacks.

This medicine can cause unusual results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen, aspirin, and caffeine.

If you need surgery, tell the surgeon ahead of time that you are using acetaminophen, aspirin, and caffeine. You may need to stop using the medicine for a short time.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure (convulsions).

What should I avoid while taking this medicine?

Avoid drinking alcohol. It may increase your risk of liver damage or stomach bleeding while you are taking acetaminophen, aspirin, and caffeine.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen (sometimes abbreviated as APAP). Taking certain medications together can lead to a fatal overdose.

Avoid taking another NSAID (nonsteroidal anti-inflammatory drug) such as aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve), celecoxib, diclofenac, indomethacin, meloxicam, and others.

Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

What are the possible side effects of this medicine?

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • severe anxiety, agitation, confusion, panic;
  • easy bruising or bleeding;
  • a light-headed feeling, like you might pass out;
  • dehydration symptoms --feeling very thirsty or hot, being unable to urinate, heavy sweating, or hot and dry skin;
  • symptoms of stomach bleeding --bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • high potassium --nausea, weakness, tingly feeling, chest pain, irregular heartbeats, loss of movement; or
  • liver problems --nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • upset stomach, heartburn;
  • depressed mood, feeling anxious or restless; or
  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, aspirin, and caffeine?

Other drugs may interact with acetaminophen, aspirin, and caffeine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell your doctor about all your current medicines and any medicine you start or stop using.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, aspirin, and caffeine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2018 Cerner Multum, Inc. Version: 8.01. Revision date: 1/9/2018.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by End-User License Agreement, which can be accessed by clicking on this link.